Cefuroxime-induced Anaphylaxis: A Case Report
Cefuroxime auxetil is a second-generation cephalosporin antibiotic that can cause immediate hypersensitivity reactions, ranging from mild urticaria to severe anaphylactic shock. Anaphylactic reactions
typically involve multiple systems, notably the skin, the respiratory and cardiovascular systems.
Here, we report an unusual case presented with anaphylaxis secondary to IV cefuroxime administration with no history of any allergic reaction to date. There was no family history of allergic reactions.
A 54 years old male was diagnosed witha left knee meniscal injury and so was posted for arthroscopy. He was given IV cefuroxime (ZOCEF) 1.5gm intravenously preoperatively and the patient collapsed immediately.
The patient developed chills with rigor, change in voice, profuse sweating, itching and rash all over the body, severe chest pain, difficulty in breathing, abdominal pain, vomiting, and drowsiness.
The patient had hypotension with cold peripheral extremities. He was severely drowsy, and arousable only after deep stimuli.
The patient was resuscitated successfully with IV fluids and steroids.
This case shows that clinicians must be cautious while giving a drug in any form to apatient in OPD or IPD.
How to cite this article:
Ratnaparkhe V, Deshpande JJ, Deshpande JV, Upadhyay K. Cefuroxime-induced Anaphylaxis: A Case Report. Int J HealthCare Edu & Med Inform. 2022; 9(1&2): 17-19.
Arnold JJ, Williams PM. Anaphylaxis: recognition and management. Am Fam Physician. 2011;84:1111-8. [PubMed] [Google Scholar]
Tejedor-Alonso MA, Moro-Moro M and Mugica-Garcia MV. Epidemiology of 1014 Journal of International Medical Research 47(2) anaphylaxis: contributions from the last 10 years. J Investig Allergol Clin Immunol
; 25: 163–175; quiz follow 74-5.
Castells MC. Anaphylaxis and hypersensitivity reactions. New York: Humana Press;2011.
Soreide E, Buxrud T,Harboe S. Severe anaphylactic reactions outside hospital: etiology, symptoms and
treatment. Acta Anaesthesiol Scand. 1988;32(4):339-42. [PubMed] [Google Scholar]
Simons FE, Ardusso LR, Bilo MB, El-Gamal YM, Ledford DK, Ring J, Sanchez-Borges M, Senna GE, Sheikh A,
Thong BY; World Allergy Organization. World allergy organization guidelines for the assessment and management of anaphylaxis. World Allergy Organ J. 2011;4:13-37. [PubMed] [Google Scholar]
Jares EJ, Baena-Cagnani CE, Sanchez-Borges M, EnsinaLF, Arias-Cruz A, Gómez M, CuelloMN, Morfin-MacielBM,
De Falco A, BarayazarraS, Bernstein JA, Serrano C, MonsellS, SchuhlJ, Cardona-Villa R; Latin America Drug
Allergy Interest Group. Drug-induced anaphylaxis in Latin American countries. J Allergy ClinImmunolPract.
;3:780-8. [PubMed] [Google Scholar]
Del Carpio-Orantes L,Azuara-Trujillo HA. [Anaphylactic shock associated with ceftriaxone, case report and literature review]. Rev Med InstMexSeguro Soc. 2015;53:736-41. Spanish. [PubMed] [Google Scholar]
Simons FE, Ardusso LR, Bilo MB, Cardona V, EbisawaM, El-Gamal YM, Lieberman P, LockeyRF, MuraroA, Roberts
G, Sanchez-Borges M, Sheikh A, ShekLP, Wallace DV, Worm M. International consensus on (ICON) anaphylaxis. World Allergy Organ J. 2014;7:9. [PubMed] [Google Scholar]
Bousquet PJ, Gaeta F, Bousquet-Rouanet L, Lefrant JY, Demoly P, Romano A. Provocation tests in diagnosing drug hypersensitivity. Curr Pharm Des. 2008;14:2792-802. [PubMed] [Google Scholar]
Demoly P, Adkinson NF, Brockow K, Castells M, Chiriac AM, Greenberger PA, Khan DA, Lang DM, Park HS,
Pichler W, Sanchez-Borges W, Shiohara T, ThongBY. International consensus on drug allergy. Allergy.
;69:420-37. [PubMed] [Google Scholar]
Romano A, Gueant-Rodriguez RM, Viola M, Amoghly F,Gaeta F, Nicolas JP, Guéant JL. Diagnosing immediate reactions to cephalosporins. ClinExp Allergy. 2005;35:1234-42. [PubMed] [Google Scholar]
Copyright (c) 2022 Vikas Ratnaparkhe, Janhavi Jaywant Deshpande, Jaywant V Deshpande, Kavita Upadhyay
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.